Heart and Osteoporosis

Asked February 10, 2014, 11:09 AM EST

How common is it for people who have osteoporosis to develop atrial fibrillaton?

Nemaha County Kansas

1 Response

There has been some concern that bisphosphonates medications (i.e., Fosamax, Boniva, Actonel, Atelvia, and Reclast) used to treat osteoporosis have been linked to atrial fibrillation. The research on this subject appears to be mixed. A 2009 meta-analysis (http://www.ncbi.nlm.nih.gov/pubmed/19338379) suggests there is some connection. However, two more recent studies (http://www.medscape.com/viewarticle/748584 and http://www.ncbi.nlm.nih.gov/pubmed/19680161) do not show that link. They suggest that medical history contributed more to the development of atrial fibrillation than the bisphosphonates. Before taking bisphosphonates, people should evaluate their medical history and health risks to make an informed decision on what would be best for them.